Virginia, 2002

High Wind in Virginia, May 13, 2002

May 13, 2002 · NWS RNK · 1 event in 1 county or zone

High winds during evening of the 13th downed trees across Grayson County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds during evening of the 13th downed trees across Grayson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 13, 1:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 13, 1:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
255 PM EDT MON MAY 13 2002

BUSY AFTN WITH WATCHES ALL OVER.

WILL GO A REST OF THE AFTN PD IN THE AFTN PACKAGE FOR ONGOING SVR.

STRONG PRES RISES...CAA AND RAPIDLY DEEPENING LOW TO THE NE SHUD
CREATE WIND ADVISORY CONDITIONS ACROSS MUCH OF THE WESTERN FA
TONIGHT.  WILL CARRY IT THRU MID-MORNING TMRW AND LET MID SHIFT
CANCEL IF NECESSARY. WILL ALSO KEEP SML CHC OF LGT SHOWERS GOING
IN THE FAR NW THRU TMRW AS MOISTR REMAINS DEEP.

STRONG COOL HIGH PRESSURE DOMINATES THRU WED.

NEXT SYSTEM TIMED FOR NEXT FRI NGT. WILL KEEP CHC IN THRU SAT NGT
THEN DRY IT OUT THRU THE REST OF THE FCST PD.

FCSTID = 9
ROA   54  71  47  75 /  20  10   0   0
LYH   53  72  48  75 /  30  10   0   0
DAN   56  74  48  77 /  40  10   0   0
BLF   44  57  40  67 /  40  30   0   0
LWB   46  55  39  66 /  40  30   0   0
BCB   45  58  41  69 /  20  10   0   0
TNB   45  58  45  66 /  40  20   0   0

.RNK...
NC...WIND ADVISORY FROM 800 PM EDT MONDAY UNTIL 1000 AM EDT TUESDAY
FOR ZONES NCZ001>002...NCZ018.

VA...WIND ADVISORY FROM 800 PM EDT MONDAY UNTIL 1000 AM EDT TUESDAY
FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035.

WV...WIND ADVISORY FROM 800 PM EDT MONDAY UNTIL 1000 AM EDT TUESDAY
FOR ZONES WVZ042>045.

In the hours before

Local storm report, May 13, 1:26 PM EST, 2 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT MON MAY 13 2002

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    ROANOKE CITY              VA   WIND DAMAGE
05/13/02   ROANOKE                        LARGE TREE DOWN
                                          ON MCCLENAHAN ST
                                          ONE FATALITY/
                                          TWO INJURIES

0211 PM    ANDERSONVILLE             VA   FUNNEL CLOUD
05/13/02   BUCKINGHAM                     ROUTE 640/637
                                          REPORTED BY
                                          OFF DUTY SHERIFF
Local storm report, May 13, 1:36 PM EST, 2 hours 24 minutes before
LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT MON MAY 13 2002

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    ROANOKE CITY              VA   WIND DAMAGE
05/13/02   ROANOKE                        *** 1 DEAD , 2 INJ ***                                       LARGE TREE DOWN
                                          LARGE TREE DOWN ON
                                          MCCLENEHAN ST.
                                          REPORTED BY FIRE DEPARTMENT.                                         DEPARTMENT

0211 PM    ANDERSONVILLE             VA   FUNNEL CLOUD
05/13/02   BUCKINGHAM                     ROUTE 640/637
                                          REPORTED BY
                                          OFF DUTY SHERIFF.
Local storm report, May 13, 1:55 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    3W FERRUM                 VA   WIND DAMAGE
05/13/02   FRANKLIN                       NUMEROUS TREES DOWN ON
                                          HWY 40.REPORTED BY
                                          FRANKLIN COUNTY SHERIFFS
                                          OFFICE.
Special weather statement, May 13, 2:13 PM EST, 1 hour 47 minutes before
NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059-
132100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT MON MAY 13 2002

...ANOTHER LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

A LINE OF STRONG THUNDERSTORMS IS MOVING EASTWARD INTO THE MOUNTAIN
EMPIRE REGION OF SOUTHWEST VIRGINIA AND THE NORTHERN MOUNTAINS OF
NORTH CAROLINA. AT 310 PM...THE STORMS EXTENDED FROM TAZEWELL COUNTY
VIRGINIA...SOUTHWEST INTO EASTERN TENNESSEE. THE LINE IS MOVING EAST
AT AROUND 40 MPH...AND WILL BE SWEEP THROUGH SMYTH...WYTHE AND
GRAYSON COUNTIES IN SOUTHWEST VIRGINIA...AND THE NORTHERN
MOUNTAINS OF NORTH CAROLINA...BETWEEN 330 PM AND 430 PM. THE STORMS
WILL THEN CONTINUE EASTWARD INTO THE NEW RIVER VALLEY AND ROANOKE
VALLEYS IN VIRGINIA...AND THE FOOTHILLS OF NORTHWEST NORTH
CAROLINA...BY 500 PM. AS THE STORMS CONTINUE MOVING EASTWARD...THEY
MAY PRODUCE DAMAGING WIND GUSTS IN SOME AREAS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 800PM
THIS EVENING.

PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE
WATCH ON THE WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR
SHELTER IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JJ
Local storm report, May 13, 2:15 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    SLIDERS                   VA   WIND DAMAGE
05/13/02   BUCKINGHAM                     NUMEROUS TREES DOWN FROM
                                          SLIDERS TO DILLWYN
                                          BETWEEN 205 AND 215 PM.
                                          REPORTED BY OFF-DUTY
                                          SHERIFFS EMPLOYEE.
Local storm report, May 13, 3:44 PM EST, 16 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT MON MAY 13 2002

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    RINER                     VA   WIND DAMAGE
05/13/02   MONTGOMERY                     60+ MPH WIND
                                          BY SPOTTER

1150 AM    INDIAN VALLEY             VA   WIND DAMAGE
05/13/02   FLOYD                          LARGE TREES DOWN
                                          ON HIGHWAY 87

1230 PM    ROANOKE CITY              VA   WIND DAMAGE
05/13/02   ROANOKE                        TREES DOWN ON
                                          ORANGE AVENUE

1150 AM    GRAYSON TOWN              VA   WIND DAMAGE
05/13/02   PULASKI                        LARGE TREES DOWN
                                          ON GRAYSON ROAD

...CORRECTED INDIAN VALLEY REPORT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grayson

When
May 13, 4:00 PM EST to 9:00 PM EST
Where
Grayson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299733.